Dad Microscopic Polyangiitis

Hi Everyone

Dad has just finished his sixth course of Cyclophosphamide and has been told he will now have to take Azathioprine for at least 2 years. He only has kidney involvement. I was wondering whether anyone can tell me whether the Azathioprine has an affect on quality of life. He's struggling to come to terms with this life changing illness at the moment and I just wondered whether there is hope for him resuming a near normal life. He is very anaemic and is going to self inject for this so hopefully that will improve his fatigue a bit.

Thank you :)

12 Replies

  • Hi Karen

    I have MPA. diagnosed in 2010. I have been on Azathioprine all this time, after 10 pulses of cyclophosphomide. The Aza is one of the milder maintenance drugs and has suited me well. I don't really know I am taking it.

    It did take at least a year for me to feel back to normal but was a very gradual improvement. Not noticeable until I looked back.

    You Dad will still be feeling the effects of the cyclo so tell him to be be patient. It is all very draining. Tell him not to worry too much and to rest and let his body recover. I am sure he will improve in time.

    Patience was not something I was very good at but have had to learn.

    Good luck


  • Thank you so much for your heartening reply Lynne. So good to hear that the Azathioprine will help rather than hinder his recovery. Google always throws up such frightening info. and I'm living in India whilst Dad's in the UK so the information I receive is Dad filtered :)

    Wish you all the best and thanks again.

  • I've had MPA for over 8 years and I've been on azathioprine most of that time. The body takes a while to adjust to it but I've had no problems. Every one reacts differently to both the vasculitis and the drugs we take. He will need to learn what is normal for him.

  • Hi Metalback, thank you for replying. Can I just ask, are you able to travel. Dad usually comes to India twice a year and Uganda where he oversees sponsorship of 30 children. Obviously these places are a high risk for disease and infection. Does the Azathioprine put you at a higher risk of contracting something nasty and will insurance companies cover for such travel?

    Thanks again :)

  • Hi Karen He will be immune suppressed so will be at risk of picking up even a cold. So has to be prepared to contact doctor for antibiotics. Some insurance companies specialise in those with health issues theres a list on the vasculitis website. In the past i have travelled to Egypt. I don't now because of mobility problems. He must learn when his body is telling him aren't right and call for help. With a rare disease we have to be our own experts because we frequently meet doctors with no experience of vasculitis. Hope that helps

  • Thank you metalback, very useful info. I copied yours and Lynne's replies through to Dad and they seem to have lifted his spirits. I'm sorry about your mobility, that's something which Dad is struggling with too. Thank you again for taking the time to reply, I really appreciate it. Wish you well. Karen :)

  • Hi Karenhath009,

    As with all immunosuppressed people he should have a regular flu jab and also the pneumonia vaccine. He may be aware of this already but immunosuppressant such as Aza and Pred do thin your skin and he needs to take extra precautions in the sun. I'm certain once he gets the Cyclophosphamide out of his system and gets his red cell count back to normal he will feel much improved. Chris

  • Thank you Chris, I'll pass on that info. to him. I do hope so, I think starting to feel a bit better rather than worse week by week will give him the boost he needs right now.

  • Hi Karen,

    It sounds like your father is getting EPO injections ( erythropoietin), they will make a big difference to his fatigue once they become effective and get his iron levels up.

    As the others have said anything is possible with Vasculitis, you just need to plan ahead and pace yourself. Google " spoons theory " for a good description!

    Azathioprine increases the risk of skin cancer and sunburn so factor 50 is obligatory. Good travel insurance isn't that much extra from specialist companies although they may want him to be off Cyclo for a year before travelling.

    Aza increases the chances of catching infection due to immunosupression. Travelling with things like rehydrating sachets ( very important with kidney involvement ) and emergency meds such as antibiotics and extra prednisolone are a good idea. Also the contact details of the Consultant or clinical nurse specialist.

    All this takes a while to adjust to, it's a case of getting used to your new " normal ". I saw a clinical psychologist for over a year and she was a life saver in helping me adjust psychologically to my new life. In many ways it's a form of bereavement, we grieve our old life and then find a way forward. The most important thing is to stay positive. Your loving support will mean a great deal to him.

  • Thank you Keyes, I've always been a Daddy's girl and at least he tells me how he's feeling so I can help a little there but its hard being so far away especially as he's always been there for me. I'm seeing him in October so that will be a good opportunity to address some of the things you've pointed out which I hadn't thought of. So thank you :)

  • I had MPA when I was 16. That's now 34 years ago. He needs sun block, even if dark skinned ( like me). He should watch for verricas amd warts and treat as possible. Don't take standard medicine for gout as very bad. Immune suppression not as harsh as cyclo. It affected my hair in larger doses. Watch for kidney damage if the MPA comes back. I'm off Aza now due to gout. But my kidneys eventually failed so take other drugs that prevent MPA. GOOD LUCK.


  • Hi Rod, thanks for your reply, sorry I missed it until now. Dad does suffer from gout and is on preventative medicine for it. I will show him your message.

    I wish you well.

You may also like...